Hail, Page
- When
- May 30, 4:55 PM CST
- Where
- Page County, 0.87 mi NW of Clarinda
- Measured
- 0.88 in hail
- Reported by
- COOP Observer
- Coordinates
- 40.740, -95.040
As temperatures warmed into the upper 80s to near 90, isolated to scattered thunderstorms developed over far eastern Nebraska and western Iowa. Although shear was very marginal, sufficient instability was present for a few stronger storms and very isolated reports of severe weather.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
As temperatures warmed into the upper 80s to near 90, isolated to scattered thunderstorms developed over far eastern Nebraska and western Iowa. Although shear was very marginal, sufficient instability was present for a few stronger storms and very isolated reports of severe weather. The thunderstorms quickly weakened during the late evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at May 30, 2:33 PM CST, 2 hours 22 minutes earlier.
Area Forecast Discussion National Weather Service Omaha/Valley NE 333 PM CDT MON MAY 30 2016 .SHORT TERM...(tonight through Thursday) Issued at 329 PM CDT Mon May 30 2016 Chance for thunderstorms through Tuesday early evening is the primary forecast concern in the short term. Main driver for thunderstorms later tonight and Tuesday is a short wave diving into northern Montana this afternoon and associated cold front that will swing through our warning area late tonight and Tuesday. Ahead of those features, a weak perturbation was noted on water vapor imagery and RAP analysis from eastern Nebraska into eastern Oklahoma. More pronounced forcing was well to our south where storms had bubbled up in Kansas and Missouri earlier this afternoon. But several runs of various short range hi-res model output have suggested convection will fire this afternoon farther north in our southeast CWA, and indeed that has happened. Mixed- layer CAPE from RAP analysis indicated 3000 j/kg bullseye in far northwest Missouri with CAPE ridge noted along middle Missouri River valley region. Shear profiles are pretty tame in this area, with a slow northeastward drift to activity. Expect storms in southeast Nebraska and southwest Iowa to continue to bubble up late this afternoon, and given high CAPE environment, could see a few strong storms with hail the primary threat, though a brief strong wind gust could happen with collapsing storms. HRRR/RAP show storms diminishing with loss of daytime heating, so have a decrease in activity represented in grids this evening. Attention then turns to storms along approaching cold front. That front is slated into northeast Nebraska by around 06Z as short wave rolls into the northern plains. Forecast soundings from NAM/GFS show 1500 j/kg of elevated CAPE will be in place ahead of this boundary, but shear profiles are lacking across eastern Nebraska with stronger mid level flow closer to short wave well to the north. While there will still be some severe risk past midnight, chances will become increasingly lower as storms become more and more elevated with time. Front will lose its southeast momentum late tonight and Tuesday and only slowly drift through our southeast CWA by late afternoon. Scattered showers and storms will continue along and behind the front through the day, with best, albeit slight, chance for severe in the afternoon over southeast Nebraska and southwest Iowa where highest theta-e surface air will reside. Again mainly vertical storm structures are expected given low shear environment, thus hail and downbursts are possible. Front should sweep precip chances to our south and east Tuesday evening. Much of the rest of the short term period will be dry as heights slowly rise in wake of exiting northern plains short wave. There is a small chance for convection Thursday as a weak impulse induces mid level warm advection regime over returning surface moisture in northeast Nebraska. Have included a slight chance for storms there on Thursday. Otherwise temperatures should average the 70s for highs through Thursday, with Tuesday and Wednesday favoring the low to mid 70s when clouds/precip/colder airmass are in place, then mid to upper 70s Thursday as south to southwest winds return. .LONG TERM...(Thursday night through Monday) Issued at 329 PM CDT Mon May 30 2016 Another short wave and cold front moving through the region Friday will bring our next chance for thunderstorms, with the rest of the weekend looking dry. A quasi-zonal flow regime will be in place to begin the longer term period before an impulse emerges from the northern Rockies and moves across the northern plains on Friday. This wave will push another weak cold front into the central plains on Friday, providing a focus for storms then. Again better forcing will reside nearer short wave in the Dakotas, but modest moisture return and heating ahead of front will provide plenty of fuel for at least scattered storms. GFS indicates surface based CAPE over 2000 j/kg with 35kt of 0-6km bulk shear. Will maintain our chance for storms Friday into Friday night before front sweeps southeast. Then northwest mid level flow takes over for the weekend, bringing a mainly dry forecast. Temperatures will likely surge well into the 80s on Friday before moderating into the 70s or lower 80s for the weekend. && .AVIATION...(18Z TAFS for KOMA...KLNK...KOFK through 18Z Tuesday) Issued at 101 PM CDT Mon May 30 2016 Cold front moving into eastern Nebraska after 03Z will bring a period of scattered thunderstorms to TAF sites mainly between 06Z-18Z. VFR conditions expected outside of convection during the period with MVFR cigs and vsbys in convective areas. && .OAX Watches/Warnings/Advisories... NE...None. IA...None. && SHORT TERM...Dergan LONG TERM...Dergan AVIATION...Fobert
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 531 PM CDT MON MAY 30 2016 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-088>090-092-311245- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-JEFFERSON-GAGE- JOHNSON-PAWNEE- 531 PM CDT MON MAY 30 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND TUESDAY SCATTERED THUNDERSTORMS ARE POSSIBLE IN THE LATE AFTERNOON TO EARLY EVENING HOURS TODAY. SOME OF THESE STORMS MAY BE STRONG...WITH SMALL HAIL AND GUSTY WINDS. THERE IS A SLIGHT CHANCE OF SEVERE STORMS ACROSS PORTIONS OF EASTERN NEBRASKA LATE THIS EVENING AND TONIGHT INTO TUESDAY MORNING ALONG A SOUTHEASTWARD MOVING COLD FRONT. LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN WILL BE THE PRIMARY HAZARDS. .DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY THERE IS A CHANCE OF THUNDERSTORMS ON FRIDAY EVENING AND FRIDAY NIGHT...INCLUDING A POTENTIAL FOR STRONG THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT OR TUESDAY. NEZ078-091-093-311245- SALINE-NEMAHA-RICHARDSON- 531 PM CDT MON MAY 30 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND TUESDAY MINOR FLOODING WILL CONTINUE IN THE BIG BLUE RIVER BASIN AND ALSO ALONG THE MISSOURI RIVER FROM BROWNVILLE TO RULO. SCATTERED THUNDERSTORMS ARE POSSIBLE IN THE LATE AFTERNOON TO EARLY EVENING HOURS TODAY. SOME OF THESE STORMS MAY BE STRONG...WITH SMALL HAIL AND GUSTY WINDS. THERE IS A SLIGHT CHANCE OF SEVERE STORMS ACROSS PORTIONS OF EASTERN NEBRASKA LATE THIS EVENING AND TONIGHT INTO TUESDAY MORNING ALONG A SOUTHEASTWARD MOVING COLD FRONT. LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN WILL BE THE PRIMARY HAZARDS. .DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY THERE IS A CHANCE OF THUNDERSTORMS ON FRIDAY EVENING AND FRIDAY NIGHT...INCLUDING A POTENTIAL FOR STRONG THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT OR TUESDAY. MAYES
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
449 PM CDT MON MAY 30 2016
IAZ069-079-080-302215-
MILLS IA-POTTAWATTAMIE IA-MONTGOMERY IA-
449 PM CDT MON MAY 30 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN POTTAWATTAMIE...
NORTHWESTERN MONTGOMERY AND NORTHEASTERN MILLS COUNTIES UNTIL 515 PM
CDT...
AT 448 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES SOUTHWEST OF MACEDONIA...OR 28 MILES EAST OF OMAHA...MOVING
NORTH AT 25 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CARSON...MACEDONIA...HENDERSON...
FARM CREEK PUBLIC WILDLIFE AREA AND OLD TOWN PARK.
THIS INCLUDES HIGHWAY 59 IN IOWA BETWEEN MILE MARKERS 37 AND 48.
LAT...LON 4105 9545 4109 9559 4132 9556 4130 9542
4124 9528
TIME...MOT...LOC 2148Z 199DEG 22KT 4113 9550
KGSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 502 PM CDT MON MAY 30 2016 NEZ068-090-091-302245- NEMAHA NE-JOHNSON NE-OTOE NE- 502 PM CDT MON MAY 30 2016 ...SPECIAL WEATHER STATEMENT... AT 502 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR TALMAGE...OR 36 MILES WEST OF TARKIO...MOVING NORTHEAST AT 15 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... JOHNSON...COOK...TALMAGE...LORTON...BROCK AND JULIAN. THIS INCLUDES HIGHWAY 75 IN NEBRASKA NEAR MILE MARKER 39. LAT...LON 4040 9600 4046 9620 4065 9608 4054 9584 TIME...MOT...LOC 2202Z 240DEG 14KT 4050 9608 KG
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
530 PM CDT MON MAY 30 2016
IAZ055-NEZ034-045-302315-
HARRISON IA-WASHINGTON NE-BURT NE-
530 PM CDT MON MAY 30 2016
...SPECIAL WEATHER STATEMENT...
AT 530 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES WEST OF BLAIR...OR 23 MILES NORTHWEST OF OMAHA...MOVING
NORTHEAST AT 20 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BLAIR...KENNARD AND HERMAN.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
HIGHWAY 30 IN IOWA BETWEEN MILE MARKERS 1 AND 2.
HIGHWAY 30 IN NEBRASKA BETWEEN MILE MARKERS 444 AND 450.
HIGHWAY 75 IN NEBRASKA BETWEEN MILE MARKERS 111 AND 126.
LAT...LON 4143 9613 4153 9634 4168 9627 4169 9611
4159 9602
TIME...MOT...LOC 2230Z 209DEG 16KT 4156 9624
KGSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
541 PM CDT MON MAY 30 2016
IAZ091-302315-
PAGE IA-
541 PM CDT MON MAY 30 2016
...SPECIAL WEATHER STATEMENT...
AT 541 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BLANCHARD...OR 14 MILES NORTHEAST OF TARKIO...MOVING NORTHEAST AT 15
MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CLARINDA...COIN...BLANCHARD...COLLEGE SPRINGS...SHAMBAUGH...
BRADDYVILLE...YORKTOWN AND HEPBURN.
LAT...LON 4058 9525 4086 9518 4086 9493 4073 9493
4073 9491 4057 9492
TIME...MOT...LOC 2241Z 235DEG 12KT 4060 9519
KGSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
544 PM CDT MON MAY 30 2016
IAZ043-055-302315-
HARRISON IA-MONONA IA-
544 PM CDT MON MAY 30 2016
...SPECIAL WEATHER STATEMENT...
AT 544 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES NORTH OF LOGAN...OR 30 MILES SOUTHWEST OF DENISON...MOVING
NORTHEAST AT 15 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LOGAN...WOODBINE...MAGNOLIA AND WILLOW LAKE RECREATION AREA.
LAT...LON 4165 9578 4172 9594 4188 9584 4182 9570
4175 9560
TIME...MOT...LOC 2244Z 218DEG 13KT 4174 9580
KGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
555 PM CDT MON MAY 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM HAIL CLARINDA 40.74N 95.04W
05/30/2016 E0.88 INCH PAGE IA CO-OP OBSERVER
&&
BMAYESThe Omaha radar (KOAX), 129 km away, was scanning. The volume nearest the first event began at 22:54 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Some 2 inch in diameter limbs and power lines were reported down in Clarinda.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2016Every state in 2016This day in weather historyWarnings in Iowa, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 627887, 627888.